Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 36, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Oct 10, 2008, 10:16 AM CDT for 8 counties in Kansas. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2008, 10:16 AM CDT (15:16 UTC)
- Expired
- Oct 10, 2008, 6:26 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 476 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 101516 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1016 AM CDT FRI OCT 10 2008 KSZ032-033-047>051-067-102330- /O.NEW.KICT.WI.Y.0036.081010T1516Z-081011T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON 1016 AM CDT FRI OCT 10 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. STRONG SOUTH WINDS WILL PREVAIL THROUGH THE DAY ACROSS CENTRAL KANSAS. WIND SPEEDS WILL INCREASE INTO THE LOW 30 MPH RANGE WITH GUSTS POSSIBLY REACHING TO NEAR 45 MPH. AS SUNSET APPROACHES...THE WIND SPEEDS SHOULD BEGIN TO SUBSIDE SLIGHTLY. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ CHANCE
1 follow-up statement
000 WWUS73 KICT 102326 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 626 PM CDT FRI OCT 10 2008 KSZ032-033-047>051-067-110030- /O.CAN.KICT.WI.Y.0036.000000T0000Z-081011T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON 626 PM CDT FRI OCT 10 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. SOUTHEASTERLY WIND SPEEDS HAVE DROPPED BELOW ADVISORY CRITERIA AND WILL CONTINUE TO DIMINISH SOME THIS EVENING. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ JMC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 10, 6:41 AM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Oct 10, 6:41 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 641 AM CDT FRI OCT 10 2008 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AREA VAD WIND PROFILES SUGGEST LOW LEVEL WIND SHEAR CONDITIONS POSSIBLE ACROSS SOUTH CENTRAL KANSAS AROUND DAWN...AND HAVE INCLUDED AT KICT/KHUT. OTHERWISE...EXPECT GRADIENT WIND WILL BE ENHANCED BY LOW LEVEL MIXING OF HIGHER MOMENTUM AIR WITH DIURNAL HEATING INTO MIDDAY/AFTERNOON. STRONGEST WINDS/GUSTS TO OCCUR ACROSS CENTRAL KANSAS. VFR CONDITIONS TO PREVAIL THROUGH THE FORECAST VALID PERIOD. KED && .PREV DISCUSSION... /ISSUED 347 AM CDT FRI OCT 10 2008/ DISCUSSION... DECENT UPPER WAVE IS CURRENTLY PROGRESSING THROUGH THE TX PANHANDLE INTO WESTERN OK. MODEST MOISTURE TRANSPORT AND ISENTROPIC ASCENT IN THE 700-600MB LAYER SHOULD RESULT IN SOME SPROUTY ALTOCUMULUS THIS MORNING ACROSS SOUTHERN/SOUTHWEST COUNTIES...BUT LIMITED MOISTURE SHOULD PRECLUDE ANYTHING OTHER THAN A FEW SPRINKLES. OTHERWISE...CONTEMPLATED A WIND ADVISORY TODAY FOR PORTIONS OF CENTRAL KS...AS LOW PRESSURE STRENGTHENS OUT WEST AHEAD OF A POWERFUL WESTERN CONUS MID/UPPER TROUGH. AFTER INTEROFFICE COORDINATION...DECIDED AGAINST IT AND WILL ALLOW DAY SHIFT TO REASSESS. WOULDNT BE SURPRISED THOUGH IF AN ADVISORY IS NEEDED FOR ROUGHLY BARTON AND RUSSELL COUNTIES ON WESTWARD. ATTENTION THEN TURNS TO SHOWER/THUNDERSTORM POTENTIAL FROM LATE SATURDAY THROUGH EARLY-MID NEXT WEEK. THE CULPRIT WILL BE A PERSISTENT LONGWAVE TROUGH AND VARIOUS SHORTWAVES ROTATING THROUGH THE TROUGH OVER THE ROCKIES...WHICH WILL SLOW DOWN THE EASTWARD PROGRESSION OF A STRONG COLD FRONT PUSHING EAST ACROSS THE HEARTLAND. ADDITIONALLY...REMNANTS OF HURRICANE NORBERT WILL GET CAUGHT UP IN THE PERSISTENT AND STRONG SOUTHWEST FLOW ALOFT...WHICH WILL INCREASE ATMOSPHERIC MOISTURE ACROSS THE AREA AHEAD OF THE FRONT. CONFIDENCE CONTINUES TO INCREASE THAT ALL THESE INGREDIENTS WILL COME TOGETHER TO PRODUCE HEAVY RAINFALL AMOUNTS SOMEWHERE ACROSS THE FORECAST AREA SOMETIME LATE SUNDAY NIGHT THROUGH TUESDAY...AND MAYBE EVEN INTO TUESDAY NIGHT. GFS AND ECMWF MODELS ARE COMING INTO BETTER AGREEMENT WITH A SLOWER SOLUTION...HOLDING SHORTWAVE ENERGY OUT WEST LONGER...AND ACTING TO SLOW THE EASTWARD PROGRESSION OF THE FRONT...AND LEAD TO A POTENTIALLY PROLONGED HEAVY RAIN EVENT...ESPECIALLY GIVEN THE FACT THAT RICH SUBTROPICAL MOISTURE FROM HURRICANE NORBERT REMNANTS WILL BE OVER THE AREA. SEVERAL ASPECTS OF THIS SCENARIO LOOK EERILY SIMILAR TO SEPTEMBER 12TH...WHEN WEST WICHITA RECEIVED OVER 10 INCHES OF RAIN. NOT TO SAY THIS EXACT SAME THING WILL HAPPEN...AS THERE REMAINS QUITE A BIT OF UNCERTAINTY BETWEEN THE MODELS ON WHERE THE HEAVIEST RAINFALL AXIS WILL OCCUR. HOWEVER...CONFIDENCE IS HIGH THAT SOMEONE ACROSS THE WICHITA FORECAST AREA WILL RECEIVE SOME HEFTY RAINFALL AMOUNTS LATE SUNDAY NIGHT THROUGH TUESDAY...POSSIBLY UPWARDS OF 3-5 INCHES...AND POTENTIALLY EVEN HIGHER. STAY TUNED FOR LATER FORECASTS REGARDING THIS DEVELOPING WET PATTERN. THE EXPECTED LOCATION OF THE HEAVIEST RAINFALL AXIS SHOULD BECOME MORE APPARENT OVER THE NEXT FEW DAYS. KLEINSASSER AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LEE LOW OVER ERN CO WILL REMAIN IN PLACE TONIGHT...AND THEN STRENGTHEN SOME ON FRIDAY. S-SELY WINDS TONIGHT WILL STRENGTHEN TO WINDY CONDITIONS TOWARD MIDDAY FRI. STRONGEST GUSTS OF 30-35KT EXPECTED MIDDAY INTO THE PM HOURS FRI IN CENTRAL KS...UNDERNEATH THE LOW-LEVEL JET AXIS WHERE 1000-850 LAPSE RATES WILL BE STEEPER RESULTING IN STRONG MIXING. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 81 59 81 64 / 10 10 10 20 HUTCHINSON 80 59 81 64 / 10 10 10 30 NEWTON 81 59 81 64 / 10 10 10 20 ELDORADO 80 58 81 64 / 10 10 10 10 WINFIELD-KWLD 82 60 82 64 / 10 10 10 20 RUSSELL 79 60 78 63 / 0 10 30 40 GREAT BEND 79 60 78 63 / 10 10 30 40 SALINA 81 61 80 63 / 0 10 10 30 MCPHERSON 81 60 80 63 / 10 10 10 30 COFFEYVILLE 80 58 82 64 / 10 10 10 10 CHANUTE 78 57 82 64 / 10 10 10 10 IOLA 78 57 82 63 / 10 10 10 10 PARSONS-KPPF 80 58 82 64 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 10, 4:49 AM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 449 AM CDT FRI OCT 10 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 449 AM CDT FRI OCT 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO 40 MPH COULD AFFECT PORTIONS OF CENTRAL KANSAS THIS AFTERNOON AND EVENING...AS LOW PRESSURE STRENGTHENS ACROSS THE WESTERN STATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POTENTIAL FOR A PROLONGED PERIOD OF HEAVY RAINFALL...EMBEDDED THUNDERSTORMS AND ASSOCIATED FLOODING CONCERNS CONTINUES TO BE A GROWING POSSIBILITY FOR LATE SUNDAY THROUGH MONDAY NIGHT FOR AREAS GENERALLY WEST OF THE FLINT HILLS...AND MAYBE EVEN EXTENDING THROUGH TUESDAY AND TUESDAY NIGHT FOR SOUTHEAST KANSAS. THE CULPRITS WILL BE A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SLOW MOVING COLD FRONT INTERACTING WITH REMNANTS OF HURRICANE NORBERT...CURRENTLY OVER THE EASTERN PACIFIC. THE POTENTIAL EXISTS FOR SOME AREAS TO RECEIVE 3 TO 4 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. PLEASE STAY TUNED FOR LATER FORECASTS...AS THERE REMAINS QUITE A BIT OF UNCERTAINTY REGARDING THE EXPECTED LOCATION OF THE HEAVIEST RAINFALL AXIS...BUT THIS SHOULD BECOME MORE CLEAR OVER THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.